Metformin (Glucophage) and Diarrhea
What is Metformin (Glucophage)?
Metformin, trade name Glucophage, is an oral prescription drug that is used to regulate blood glucose in patients with type 2 diabetes. Type 2 diabetes is metabolic disorder that occurs as a result of the body not using insulin effectively. This may result in blood sugar rising above the normal range. There is no cure for type 2 diabetes, but it can be controlled through diabetes drugs. Glucophage is usually the first oral hypoglycemic medications that is prescribed to patients with type 2 diabetes. Your doctor may prescribe metformin together with exercise and diet to help reduce your blood glucose to a normal level.
Does Metformin cause diarrhea?
Diarrhea is a common side effect of metformin. When you have diarrhea, it can usually last for a few days. However, chronic diarrhea can last up to 4 weeks. Diarrhea that is caused by this drug usually disappears after your body has adjusted to the medication. If it persists for a long period, you should talk to your doctor. Your doctor may need to adjust your dosage. Diarrhea usually occurs as a result of taking drugs that are absorbed quickly in your system. This may affect your bowel movement resulting in loose stool. However, when you take drugs that are released slowly into the system, the risk of diarrhea is reduced. If you are taking this drug, talk to your doctor about using the extended-release form of Glucophage. Your doctor may advise you to start the extended-release form of metformin at a smaller dose and then gradually increase it.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.